Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Binghamton, NY

January 9, 20084 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jan 9, 2008, 5:49 AM EST for 4 counties in New York. It was in force for 56 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 9, 2008, 5:49 AM EST (10:49 UTC)
Expired
Jan 9, 2008, 6:45 AM EST
In force
56 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Cayuga County, NY, Onondaga County, NY, Schuyler County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 6:10 AM ESTTSTM WND DMGFosterville, NYTREES WERE BLOWN DOWN BY THUNDERSTORM WINDS.
Jan 9, 6:15 AM ESTTSTM WND DMGSennett, NYTREES WERE BLOWN DOWN BY STRONG THUNDERSTORM WINDS.
Jan 9, 6:25 AM ESTTSTM WND GST 60Cicero, NY
Jan 9, 6:30 AM ESTTSTM WND GST 50Cicero, NY
Jan 9, 6:40 AM ESTTSTM WND DMGLansing, NYLARGE TREE WAS BLOWN DOWN AND BLOCKING ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 9, 3:31 AM ESTSevere Thunderstorm WatchSPC4 hr
Jan 9, 5:16 AM ESTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2008-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2008-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 091052
SVRBGM
NYC011-067-097-109-091145-
/O.NEW.KBGM.SV.W.0002.080109T1049Z-080109T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
549 AM EST WED JAN 9 2008

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CAYUGA COUNTY IN CENTRAL NEW YORK...
  ONONDAGA COUNTY IN CENTRAL NEW YORK...
  SCHUYLER COUNTY IN CENTRAL NEW YORK...
  TOMPKINS COUNTY IN CENTRAL NEW YORK...

* UNTIL 645 AM EST

* AT 548 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 22 MILES NORTHWEST OF PLAINVILLE TO 6 MILES SOUTHWEST OF
  MONTEZUMA TO 23 MILES WEST OF MONTEREY...AND MOVING EAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  THROOPSVILLE AT 600 AM EST...
  UNION SPRINGS...TYRONE...WESTON AND SENNETT AT 605 AM EST...       
  AUBURN...WATKINS GLEN...MONTEREY AND MELROSE PARK AT 610 AM EST...
  ITHACA AND SKANEATELES AT 615 AM EST...
  SYRACUSE AT 625 AM EST...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH...HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE 
ACROSS WESTERN NEW YORK. THIS IS AN EXTREMELY DANGEROUS SITUATION. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4318 7598 4311 7598 4310 7593 4304 7590
      4283 7595 4278 7610 4277 7627 4234 7632
      4228 7710 4248 7709 4246 7691 4255 7690
      4256 7659 4264 7668 4302 7673 4303 7650
      4323 7645
TIME...MOT...LOC 1049Z 250DEG 56KT 4343 7669 4298 7679
          4221 7747

$$


PADAVONA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 5:47 AM EST, 2 minutes earlier.

Area forecast discussion, Jan 9, 5:47 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
547 AM EST WED JAN 9 2008

.SYNOPSIS...
A POWERFUL COLD FRONT WILL SWEEP THROUGH THE REGION THIS MORNING,
AND BRING WITH IT VERY GUSTY WINDS, RAIN SHOWERS, AND PERHAPS A
RUMBLE OF THUNDER.

&&

.NEAR TERM /UNTIL NOON TODAY/...
WE UPDATED TIMING OF FRONT/CONVECTIVE LINE ARRIVAL BY
EXTRAPOLATING RADAR DATA. PLENTY OF LIGHTNING IN THIS LINE, THOUGH
I EXPECT THIS WILL DECREASE AWAY FROM THE LAKE CONVERGENCE. STILL,
WILL NEED TO CONSIDER SEVERE WARNING FOR ANY CONVECTIVE CELL WITH
A CORE OFF THE SURFACE.

STRONG PRESSURE RISES/COUPLET MOVES UP THE LAKE PLAIN THIS
MORNING, BRINGING VERY GUSTY WINDS TO THE REGION. BEST CHANCE FOR
WINDS IN EXCESS OF 50 MPH WILL BE ALONG AND BEHIND THE COLD FRONT,
FROM THE LAKE PLAIN UP THROUGH ONEIDA COUNTY.

&&

.SHORT TERM /NOON TODAY THROUGH FRIDAY/...
JUST AS FAST AS THE FRONT MOVES IN TODAY, IT THEN ROCKETS OUT OF
THE REGION BY EARLY AFTERNOON. THERE IS A CHANCE FOR SOME WEAK
LAKE EFFECT THROUGH ONEIDA COUNTY BEHIND THE FRONT, BUT THE
FORCING SIMPLY ISNT THERE FOR ANYTHING MORE SUBSTANTIAL. WINDS
SHOULD REMAIN GUSTY, BUT NOT NEARLY AS HIGH ONCE WE GET TOWARD
SUNSET.

ONE GOOD SIGN WITH THE SPEED OF THE FRONT IS THAT QPF SHOULD BE
CONTAINED TO A HALF INCH OR LESS...PERHAPS MUCH LESS. THIS WILL
HELP THE RIVER/STREAM SITUATION, AND BETTER PREPARE US FOR OUR
NEXT EVENT.

ANOTHER STRONG LOW PULLS OUT OF THE OHIO VALLEY LATE THURSDAY,
WITH RAIN SPREADING INTO NY/PA OVERNIGHT. THERE IS A CHANCE FOR
SOME FREEZING RAIN FOR A FEW HOURS EARLY FRIDAY, ESPECIALLY ACROSS
EASTERN MOST COUNTIES. THIS SYSTEM ALSO APPEARS TO BE FAST MOVING,
SO HOPEFULLY BETWEEN BOTH EVENTS OUR HYDROLOGICAL CONCERNS WILL BE
MINIMIZED.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

DUE TO ACTIVE WX WE DEFAULTED TO THE GFS FOR THE XTNDD PD. AFTER
THE PSSG OF FRIDAYS SYSTEM, SOME WEAK LES PSBL. MORE SIG SYSTEM
XPCTD TO APRCH SUN NGT INTO MONDAY.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL CONTINUE UNTIL A STRONG COLD FRONT CROSSES
THE REGION TOWARD DAYBREAK. THE COLD FRONT IS EXPECTED TO CROSS
OUR TERMINALS APPROXIMATELY BETWEEN 10Z-14Z TIME FRAME. THIS WILL
BE ACCOMPANIED BY A PERIOD OF RAIN AND MVFR RESTRICTIONS. LOCALLY
HEAVY DOWNPOURS ALONG THE BOUNDARY COULD BRING BRIEF IFR CONDS
DUE TO VSBY RESTRICTIONS. AN ISOLATED THUNDERSTORM IS POSSIBLE
WITH THIS FRONT BUT CONFIDENCE AND AREAL EXTENT NOT HIGH ENOUGH
FOR MENTION IN TAF. BEHIND THE FRONT, STRONG WINDS WILL DEVELOP
ALONG WITH CLEARING SKIES BY MIDDAY.

S/SW WINDS WILL INCREASE TO 10 TO 20 KNOTS WITH GUSTS TO 30 KNOTS
EARLY THIS MORNING. BEHIND THE FRONT EXPECT W/SW WINDS OF 20-30
KNOTS WITH GUSTS TO 40 KNOTS.

FOR WED AFTERNOON THROUGH SUNDAY PERIOD... STRONG WINDS CONTINUE
INTO WEDNESDAY EVENING. NEXT OPPORTUNITY FOR FLIGHT RESTRICTIONS
IS EXPECTED THURS NITE-FRIDAY WITH LOW PRESSURE MOVING THROUGH
GTLKS. IFR PROBABLE. STORM SYSTEM MOVES TO NEW ENGLAND FOLLOWED BY
MVFR CONDITIONS WITH SCT LAKE SNOW SHOWERS FOR SYR-RME...AND VFR
ELSEWHERE.

&&

.HYDROLOGY...
FLOOD WATCH REMAINS FOR ONEIDA COUNTY THROUGH WEDNESDAY AS PER
COORD WITH WFO ALY. SNOWMELT AND EXPECTED RAINFALL COULD BRING THE
MOHAWK RIVER AT UTICA TO MINOR FLOODING POSSIBLE. NOT CONCERNED
ABOUT FLOODING ELSEWHERE. NOHRS WEBSITE SUGGESTS MOST OF THE SNOW
IS GONE IN THE NORTH BRANCH OF THE SUSQUEHANNA...ONLY THE HIGHEST
ELEVATIONS HAVE SOME SNOW COVER. THIS SNOW IS RAPIDLY MELTING AND
THERE ARE RISES ON TIOUGHNOG AND CHENANGO RIVERS...BUT BASED ON
LATEST RFC GUIDC RIVERS WILL REMAIN BLO FS. THERE IS MORE SNOWPACK
IN THE CATSKILLS...BUT RFC SUGGESTS RISES BUT NO FLOODING. FRONT
COMES THRU VERY FAST TONIGHT/ERLY WEDNESDAY SO NO EXTENDED PD OF
HVY RAIN...PROBABLY A QUICK 1/4 TO 1/2 INCH.

&&

.CLIMATE...
ALL TIME JANUARY RECORDS TIED AT ALL THREE FIRST ORDER SITES.

KSYR...JAN RECORD = 70 IN 1950 (BACK TO 1902)... MAX 70
KBGM...JAN RECORD = 63 IN 1998... MAX 63
KAVP...JAN RECORD = 67 IN 1967... MAX 67

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ038>040-043-
     044-047-048-072.
NY...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.
     FLOOD WATCH THROUGH THIS EVENING FOR NYZ009-037.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/TAC
SHORT TERM...DJP
Hazardous weather outlook, Jan 9, 3:21 AM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
321 AM EST WED JAN 9 2008

NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-100830-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
321 AM EST WED JAN 9 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT HIGH WIND MEASUREMENTS AND RAINFALL
TOTALS TO THE NATIONAL WEATHER SERVICE.

NYZ009-037-100830-
NORTHERN ONEIDA-SOUTHERN ONEIDA-
321 AM EST WED JAN 9 2008

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT HIGH WIND MEASUREMENTS AND RAINFALL
TOTALS TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 5:09 AM ESTSevere Thunderstorm WarningBGMSeneca, Steuben, Yates81 min
Jan 9, 6:35 AM ESTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga70 min
Jan 9, 7:46 AM ESTSevere Thunderstorm WarningBGMOneida17 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.